A common side effects of medications such as Gleevec is swelling (edema). This usually occurs around the eyes or may involve the eyelids, which can become puffy; or the legs, which can become swollen or feel heavy (Latagliata and colleagues. Clin Cancer Res 2003;9:1972-1979). Swelling is usualy mild or moderate; severe swelling is very uncommon, affecting less than 1% of people. The reasons for this swelling aren’t known.
Swelling is often worse in the morning and improves during the day. But it can be very uncomfortable and is rated by people as one of the most important side effects that impacts a person’s quality of life (Efficace and colleagues. Ann Hematol 2012;91:1371-1381).
There are some simple tips that can provide some relief. Switching to a low-salt diet can improve eye swelling. It may also be helpful to sleep with your legs propped up on a pillow (to allow fluid to drain), or to sit with your legs on a footstool.
Fluid retention is more likely if you’re taking higher doses of Gleevec (more than 400 mg/day) (Valeyrie and colleagues. J Am Acad Dermatol 2003;48:201-206), so make sure you’re taking your Gleevec correctly (the usual dose is 400 mg once a day).
If the problem persists, your doctor may prescribe a medication such as a diuretic (water pills) or a hydrocortisone cream to relieve the swelling (Deininger and colleagues. J Clin Oncol 2003;21:1637-1647; Guilhot F. Oncologist 2004;9:271-281). But it’s important to keep in mind that no matter how unpleasant swelling is, it isn’t a life-threatening side effect and isn’t enough of a reason to stop taking your TKI.